Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 263, NWS Springfield, MO

July 7, 1996Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 7, 1996, 2:56 PM CDT for Shannon County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 1996, 2:56 PM CDT (19:56 UTC)
Expired
Jul 7, 1996, 3:45 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Shannon County, MO

The radar

The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2971 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 071958
SVRSGF
MOC203-072045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT SUN JUL 7 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL MISSOURI
 
   ...SHANNON COUNTY
 
AT 255PM...WEATHER SERVICE RADAR IN SPRINGFIELD WAS SHOWING A SEVERE
THUNDERSTORM LOCATED 5 MILES NORTH OF WINONA AND ANOTHER BETWEEN WINONA
AND BIRCH TREE. THESE STORMS WERE MOVING EAST-SOUTHEAST AT 20 MPH AND
WILL AFFECT THE WINONA AREA AND SOUTHERN SECTIONS OF SHANNON COUNTY.
 
PERSONS IN THESE AREAS CAN EXPECT HAIL TO THE SIZE OF QUARTERS ALONG
WITH RAINFALL IN THE 1 TO 2 INCH RANGE CAUSING LOW LYING AREAS TO FLOOD
QUICKLY.
 
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
 
LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:16 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 7, 2:16 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SUN JUL 7 1996

SCT POPCORN TYPE TRW BEGINNING TO FORM ACROSS SOUTH CENTRAL MO SOUTH
AND EAST OF A SGF-VIH LINE ALONG AND AHEAD OF A SFC TROF PUSHING INTO
SE MO ATTM.  MAIN CDFNT HARD TO PINPOINT BUT DWPNTS BEGIN TO DROP OFF
ACROSS S IA/N MO.  TWO AREAS OF DWPNT POOLING AT THE SFC.  1ST LOCATED
ACROSS SW CORNER OF MO INTO NE OK...2ND LOCATED FROM SE MO INTO S IL.
MOST OF MO WITH DWPNTS IN THE 70S CREATING VERY UNSTABLE ATMOSPHERE
WITH LI'S -8 TO -10.

WOULD EXPECT ENVIRONMENT TYPE THUNDERSTORMS THIS AFT/EVE ALONG BNDRYS
IN S MO AND SHOULD BEGIN DISSIPATING AFTER SUNSET.  WV IMAGERY SHOWG
NEXT MAJOR WAVE SPINNING ACROSS S ALBERTA AND SHOULD DROP INTO THE N
PLAINS TONIGHT/MON.  THIS SHOULD HELP TO PUSH CDFNT THROUGH THE STATE
AND BRING SOME RELIEF WITH LOWER DWPNTS AND MORE STABLE AIRMASS TO THE
AREA.  UNTIL THEN WILL KEEP UNSTABLE ATMOSPHERE AND WITH BNDRYS ACROSS
THE AREA AND PLENTY OF JUICY AIR A CONTINUED CHC OF TRW WILL EXIST.

SGF EB 070/090 065/085 063 05334
JLN EB 073/092 068/087 065 05334

LINDENBERG

In the hours before

Special weather statement, Jul 7, 1:04 PM CDT, 1 hour 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUL 7 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...

A VERY UNSTABLE ATMOSPHERE WAS LOCATED ACROSS ALL OF SOUTHWEST AND
CENTRAL MISSOURI EARLY THIS AFTERNOON.  DEW POINTS THROUGHOUT THE AREA
WERE IN THE LOW TO MID 70S WITH A SURFACE TROUGH LOCATED ACROSS THE
SOUTHERN PORTION OF MISSOURI.  A COOL FRONT WAS LOCATED ACROSS THE
NORTHERN PORTION OF THE STATE AND WAS BECOMING NEARLY STATIONARY THERE.

WARM TEMPERATURES WERE LOCATED IN THE MIDDLE PORTION OF THE ATMOSPHERE
AND WAS KEEPING ANY THUNDERSTORMS FROM FORMING ACROSS THE AREA.  THE
MID LEVELS SHOULD REMAIN WARM THROUGH TONIGHT BUT WITH SUCH AN UNSTABLE
ATMOSPHERE AND PLENTY OF MOISTURE SCATTERED THUNDERSTORMS WILL BE
POSSIBLE LATER THIS AFTERNOON AND TONIGHT.

WHILE WIDESPREAD THUNDERSTORM ACTIVITY IS NOT EXPECTED...A FEW STORMS
MAY DEVELOP AND MAY BECOME SEVERE.  THE MAIN THREAT WITH THE STORMS
THAT DEVELOP WOULD BE WITH LARGE HAIL AND STRONG WINDS.

THIS THREAT FOR SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL
CONTINUE UNTIL A COLD FRONT CAN PUSH THROUGH THE AREA AND HELP
STABILIZE THE ATMOSPHERE WITH COOLER TEMPERATURES AND LOWER DEW POINTS.

SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT...HOWEVER IF
THUNDERSTORMS DEVELOP THEY SHOULD BE READY TO BE CALLED INTO ACTION.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:30 PM CDTSevere Thunderstorm WarningSGFOregon30 min
Jul 7, 3:10 PM CDTFlash Flood WarningSGFOregon3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.